Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 67, NWS Bismarck, ND

May 23, 2007Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 23, 2007, 3:29 PM CDT for Bottineau County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2007, 3:29 PM CDT (20:29 UTC)
Expired
May 23, 2007, 4:14 PM CDT
In force
45 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
628 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 232030
SVRBIS
NDC009-232130-
/O.NEW.KBIS.SV.W.0067.070523T2029Z-070523T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
329 PM CDT WED MAY 23 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF BOTTINEAU...

* UNTIL 430 PM CDT

* AT 329 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BOTTINEAU...AND MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOTTINEAU AROUND 330 PM CDT...
  CARBURY AROUND 340 PM CDT...
  LAKE METIGOSHE STATE PARK AROUND 400 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND STAY AWAY 
FROM WINDOWS.

LAT...LON 4867 10092 4863 10038 4900 10020 4900 10070

$$

CJS/WAA
2 follow-up statements
000 
WWUS53 KBIS 232055
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
354 PM CDT WED MAY 23 2007

NDC009-232130-
/O.CON.KBIS.SV.W.0067.000000T0000Z-070523T2130Z/
BOTTINEAU ND-
354 PM CDT WED MAY 23 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN BOTTINEAU COUNTY...

AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LAKE METIGOSHE STATE PARK...OR ABOUT 7
MILES NORTH OF BOTTINEAU...MOVING NORTH AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKE METIGOSHE STATE PARK AROUND 405 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS AND STAY AWAY 
FROM WINDOWS.

LAT...LON 4879 10080 4871 10034 4900 10020 4900 10070

$$

CJS/WAA
000 
WWUS53 KBIS 232114
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
414 PM CDT WED MAY 23 2007

NDC009-232124-
/O.CAN.KBIS.SV.W.0067.000000T0000Z-070523T2130Z/
BOTTINEAU ND-
414 PM CDT WED MAY 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOTTINEAU COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4879 10080 4871 10034 4900 10020 4900 10070

$$

CJS/HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:50 AM CDT, 11 hours 39 minutes earlier.

Area forecast discussion, May 23, 3:50 AM CDT, 11 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
350 AM CDT WED MAY 23 2007

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
MAIN CONCERN TODAY IS PRECIPITATION CHANCES. CURRENTLY AN UPPER
LEVEL LOW PRESSURE CENTER IS LOCATED OVER EASTERN MONTANA. ONGOING
SHOWERS OVER NORTHEASTERN MONTANA ASSOCIATED WITH THE LOW. DRY SLOT
EVIDENT FROM WATER VAPOR SATELLITE IMAGES INDICATES IT EXTENDS FROM
SOUTHEASTERN WYOMING THROUGH WESTERN SOUTH DAKOTA AND SOUTHWESTERN
NORTH DAKOTA...AS WELL AS EXTREME SOUTHEASTERN MONTANA. THE TRICKY
PART OF THE POP FORECAST IS THAT SHOWERS WILL LIKELY (GOOD CHANCE)
OCCUR BENEATH THE POSITION OF THE UPPER LOW...WITH NO SHOWERS AT ALL
UNDER THE DRY SLOT. THE UPPER LOW IS PROGGED TO MOVE NORTHEASTWARD
ACROSS THE NORTHWESTERN CORNER OF NORTH DAKOTA...AND INTO
SOUTHEASTERN SASKATCHEWAN AND SOUTHWESTERN MANITOBA BY EVENING. HAVE
PUT THE HIGHEST CHANCE OF PRECIPITATION IN THE WILLISTON TO CROSBY
AREA THIS MORNING...AND ACROSS THE NORTHERN TIER COUNTIES THIS
AFTERNOON. IN THE EASTERN PART OF THE FORECAST AREA LINGERING
CONVECTION FROM TUESDAY EVENING SHOWERS HAVE LIFTED NORTHWARD INTO
NORTH CENTRAL NORTH DAKOTA. ONLY VERY LIGHT RADAR RETURNS OVER
EASTERN SOUTH DAKOTA MOVING NORTHWARD INTO SOUTH CENTRAL NORTH
DAKOTA. HAVE SLIGHT CHANCE OF RAIN IN THIS AREA THIS MORNING. THIS
AFTERNOON THE SOUTHEAST WILL LIKELY BE IN THE DRY SLOT OF THE UPPER
LOW WITH STRONG SOUTHWEST SURFACE WINDS ACROSS MUCH OF SOUTHERN
NORTH DAKOTA.

KEPT A SLIGHT CHANCE OF SHOWERS NORTH TONIGHT AS THE UPPER LOW
LINGERS ACROSS SOUTHERN SASKATCHEWAN/MANITOBA AND WRAP AROUND CLOUDS
MOVING SOUTHEAST FROM CANADA MAY HAVE LIGHT SHOWERS WITH VORT ENERGY
ENHANCING ANY LOW/MID LEVEL LIFT. ON THURSDAY THE UPPER LOW LIFTS
NORTHWARD INTO NORTHERN MANITOBA BUT A LOBE OF VORT ENERGY ROTATES
AROUND THE WEST SIDE OF THE LOW AND ACROSS NORTHERN NORTH DAKOTA.
ADDED A CHANCE OF AFTERNOON INSTABILITY SHOWERS IN NORTHERN
COUNTIES.

THE NEXT SYSTEM MOVES IN ON FRIDAY. AN UPPER LEVEL SHORTWAVE MOVES
ACROSS MONTANA FRIDAY AND ACROSS NORTH DAKOTA FRIDAY NIGHT. AT THE
SURFACE A LOW FORMS OVER WYOMING/SOUTHEAST MONTANA FRIDAY MORNING
AND DEVELOPS ACROSS SOUTH DAKOTA/NEBRASKA/SOUTHERN MINNESOTA FRIDAY
NIGHT. THIS SCENARIO WOULD SET UP OVERRUNNING RAINS OVER THE
DAKOTAS...SO RAISED POPS FRIDAY AND FRIDAY NIGHT. BEST CHANCE IS
ACROSS THE SOUTHERN HALF OF THE STATE.

COOL WEATHER IN THE SHORT TERM WITH HIGHS TODAY IN THE 50S AND
60S...AND MAINLY IN THE 50S THURSDAY AND FRIDAY. LOWS IN THE 30S TO
LOWER 40S.

.LONG TERM...SATURDAY THROUGH TUESDAY NIGHT...
WILL LEAN TOWARD A ECMWF SOLUTION IN THE LONG TERM PERIOD. MODELS
START OUT PRETTY SIMILAR AT 12Z SATURDAY WITH SURFACE HIGH PRESSURE
PUSHING INTO THE REGION...BUT CYCLONIC FLOW AROUND AN UPPER LEVEL
TROUGH. MAY BE SOME LINGERING PRECIPITATION IN THE EAST EARLY...AND
WITH COOL TEMPERATURES ALOFT AND CYCLONIC FLOW...FEEL THAT KEEPING
THE SLIGHT CHANCE OF SHOWERS IS JUSTIFIED. THINGS DRY OUT SATURDAY
NIGHT THROUGH SUNDAY AS A SHORTWAVE RIDGE MOVES OVER THE REGION. THE
GFS AND ECMWF DIFFER IN THE STRENGTH OF THIS RIDGE AND ALTHOUGH BOTH
MODELS WOULD INDICATE DRY CONDITIONS SATURDAY NIGHT AND SUNDAY...THE
GFS IS NOT AS STRONG AND IS QUICK TO BRING ADDITIONAL SHORTWAVE
ENERGY IN A MORE PROGRESSIVE FLOW. THIS SOLUTION WOULD BRING ANOTHER
CHANCE OF SHOWERS TO THE WEST SUNDAY NIGHT. WILL SIDE WITH THE ECMWF
WHICH IS BACKED UP BY THE CANADIAN...AND KEEP A DRY FORECAST THROUGH
SUNDAY NIGHT. AS FAR AS TEMPERATURES...THE ONLY SIGNIFICANT CHANCE
WAS TO COOL THINGS OFF A BIT IN THE EAST ON SATURDAY AS 85H TEMPS DO
NOT WARM ABOVE 0 C UNTIL THE AFTERNOON. WILL LEAVE REMAINDER OF
FORECAST UNCHANGED...BUT ALL MODELS DO INDICATE ANOTHER SHORTWAVE
TROUGH IN THE VICINITY ON MONDAY. GFS WOULD BE THE MOST DIRE
SOLUTION IF YOU ARE LOOKING FOR A DRY MEMORIAL DAY...BUT EVEN THE
NEW ECMWF AND CANADIAN INDICATE A CHANCE OF SHOWER OR THUNDERSTORMS.
THIS IS A CHANGE FROM LAST NIGHT AS ALL MODELS KEPT RIDGING OVER THE
AREA THROUGH MONDAY. BEING IT IS STILL OUT IN THE DAY 6 TIME
FRAME...WILL LET LATER SHIFTS TAKE ANOTHER LOOK.

&&

.AVIATION...
CURRENT WATER VAPOR SATELLITE LOOP SHOWS THE PROBLEM OF THE DAY FOR
AVIATION...WITH DRY PUNCH PUSHING NORTHEAST THROUGH WESTERN NORTH
DAKOTA. CLEAR SKIES SHOWING UP OVER SOUTHWEST NORTH DAKOTA AT THIS
TIME BUT WITH THIS COMES THE POSSIBILITY OF PATCHY FOG DEVELOPING.
WILL GENERALLY TREND TO HIGHER CEILINGS FROM SOUTHWEST TO NORTHEAST
TODAY...FOLLOWING THE DRY PUNCH. WILL KEEP LOWEST CEILINGS ACROSS
THE NORTH AS THEY WILL BE THE LAST TO SEE THE DRYING AND WILL BE
INFLUENCED THE MOST BY WRAP AROUND MOISTURE BEHIND THE DEPARTING LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JV/TH
Hazardous weather outlook, May 23, 5:20 AM CDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
520 AM CDT WED MAY 23 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
520 AM CDT WED MAY 23 2007 /420 AM MDT WED MAY 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE SOUTHERN HALF OF NORTH
DAKOTA ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JV

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.